Lesson of the month 1: To stop a fit, but swinging low

    loading  Checking for direct PDF access through Ovid

Abstract

This is a case of an elderly woman who presented to our emergency room with an episode of a witnessed fall. The past medical history of the patient was significant for post-stroke epilepsy for which she was on oxcarbazepine. Initial blood work showed a white cell count of 4.5, haemoglobin of 12.4, and platelet count of 15,000. Peripheral blood smear showed normal platelet and red cell morphology without clumping. The patient's history suggested that she was recently started on oxcarbazepine prompting discontinuing of the drug. The platelet count improved from 15,000 cells/mL to 80,000 cells/mL on discharge.

Antiepileptic medications have been reported to cause various blood dyscrasias in the literature. There are few studies that report the association of carbamazepine and thrombocytopenia and much fewer written about oxcarbazepine. Thrombocytopenia appears to be an uncommon reported side effect of oxcarbazepine; more commonly reported side effects include dizziness, tiredness, memory problems and headache. The treatment of antiepileptic drug-associated thrombocytopenia is discontinuing the medication and monitoring the platelet counts. In few cases, immunoglobulin infusion is required. Antiepileptic drug-associated thrombocytopenia is difficult to predict and so it is imperative to monitor the platelet level when antiepileptic drugs are started and even after the medication is switched to a different one.

Related Topics

    loading  Loading Related Articles